Minnesota, 2025Damaging Wind in Minnesota, August 17, 2025
August 17, 2025 · NWS MPX · 2 events in 2 counties and zones
A cluster of storms developed near the Minnesota and Iowa border during the evening of August 17th, traveling northeast before dissipating near the Minnesota and Wisconsin border. A few storms exhibited strong rotation, producing a funnel cloud in Waseca County and thunderstorm wind damage in northern Blue Earth County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms developed near the Minnesota and Iowa border during the evening of August 17th, traveling northeast before dissipating near the Minnesota and Wisconsin border. A few storms exhibited strong rotation, producing a funnel cloud in Waseca County and thunderstorm wind damage in northern Blue Earth County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 17, 5:38 PM CST, 44 minutes earlier. Its key messages:
- Another round of thunderstorms and heavy rain tonight into Monday morning. Uncertainty still exists on the exact placement of the heaviest rain.
- A few severe thunderstorms also possible this evening, with damaging wind gusts the primary threat followed by hail.
- Seasonably cool & dry through the rest of the week.
Area forecast discussion, Aug 17, 5:38 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Sun Aug 17 2025
.KEY MESSAGES...
- Another round of thunderstorms and heavy rain tonight into
Monday morning. Uncertainty still exists on the exact
placement of the heaviest rain.
- A few severe thunderstorms also possible this evening, with
damaging wind gusts the primary threat followed by hail.
- Seasonably cool & dry through the rest of the week.
&&
.DISCUSSION...
Issued at 244 PM CDT Sun Aug 17 2025
One more round of heavy rain & potential flooding is expected
tonight into tomorrow morning, but unfortunately we're still
dealing with uncertainty on where exactly that chance will be
greatest. In the large scale, we have a very favorable pattern
for widespread thunderstorms tonight, with a stationary front
across southern Minnesota slowly lifting northwards overnight as
a warm front & acting as the main forcing mechanism for storms
tonight. A lobe of vorticity passing over the central half of
Minnesota will provide the upper level forcing, but the exact
location of the heaviest rainfall tonight will depend on two
separate mesoscale forcing mechanisms. The first is the
remnants of a thunderstorm complex over northeast South Dakota,
which is forecast to track across central Minnesota this evening
& tonight. Many of the global ensembles & AI ensembles favor
this placement over central Minnesota & western Wisconsin, where
the upper level forcing is stronger & the mesoscale forcing
from the MCV provides plenty of forcing along the surface
front. However, a second group of high-resolution models favors
a more southerly focus area, across southern Minnesota &
southwest Wisconsin, where the low-level jet becomes the main
mode of forcing & interacts with the surface front & outflow
from this mornign's storms. Unfortunately it is still not clear
which of these forcing mechanisms will win out, but the trends
of ongoing convection along the South Dakota/Minnesota border
should give us our answer by early evening.
Thunderstorms are expected to become more widespread across
western Minnesota this evening (5-7 PM), congealing into a
cluster of storms through the evening & night across Minnesota &
eventually waning over western Wisconsin early tomorrow
morning. These storms will be slow- moving with storm motions
likely 20 kts or less, which along with rainfall rates near 2"
per hour will result in our flooding threat tonight. As
mentioned earlier, confidence is low on where exactly the most
widespread thunderstorms & heaviest rain will occur, but nearly
all high-resolution models depict localized amounts of 4+ where
they have the heaviest thunderstorms. This leads to higher
confidence in the potential for heavy rain & flooding tonight,
even if we wont know exactly where until storms fire this
evening. So in general, most of the area can expect
thunderstorms and amounts of 1-2" through tomorrow morning, with
higher chances for 3-4" or more wherever that main axis of
thunderstorms sets up tonight. Given how nearly the entire area
has seen 2-3" of rain since Friday & soils are nearly saturated
already, opt to issue an area-wide Flash Flood watch tonight as
anywhere that sees thunderstorms tonight could have the
potential for rapid runoff leading to flooding.
In addition to the heavy rain threat, a few severe storms are
also possible this evening. We've seen more clearing than
expected this afternoon, which will allow for surface-based CAPE
values of 2000 J/kg to develop south of the surface front along
southern Minnesota. The mid-level lapse rates are not great and
will probably limit the threat for widespread severe weather,
but it's likely that at least a few storms will be able to tap
into this higher CAPE and develop into more organized clusters
or lines as the evening progresses. Damaging wind gusts would
be the primary hazards with these storms, but hail is also
possible earlier this evening if any deeper updrafts are able to
tap into the increasing wind shear & become supercellular.
The heaviest rain will end from west to east during the early
morning hours, with lingering lighter rainfall continuing
across southeast Minnesota & western Wisconsin into early
afternoon. Beyond that, we'll be able to dry out with cooler
and drier weather expected through the rest of the week.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 630 PM CDT Sun Aug 17 2025
Convection is blossoming across the southern half of Minnesota
this evening. Adjusted TEMPO windows for thunder at several TAF
sites by combining extrapolation of current storms and short
term CAM trends. Best chance for impactful thunder will be
during the first 6-hours of the TAF period. The rest of the
night will feature the potential for slow-moving rounds of heavy
rain, which will be accompanied by MVFR or lower cigs and
visibility reductions. Some uncertainty in which terminals will
experience the longest duration of rainfall, however latest
short term models favor southern MN (RWF/MKT) more than the
central MN terminals (AXN/STC). Precipitation ends from west to
east around daybreak, though it looks likely that MVFR cigs
will linger through at least midday. Winds gradually turn out of
the west-northwest tomorrow.
KMSP...May have a few showers in the short term, however the
focus this evening is on showers/storms that are ongoing near
RWF and FRM. Convection should drift to the east/northeast
towards the terminal and have reflected this potential with a
TEMPO from 2-6z. Some uncertainty in how long rain will persist
overnight, but given the setup have leaned on the pessimistic
side and kept showers around through early Monday. Southerly
winds turn westerly following the departure of showers tomorrow
morning.
/OUTLOOK FOR KMSP/
TUE...VFR. Wind NE 5-10kts.
WED...VFR. Wind NE 5kts.
THU...VFR. Wind S 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through Monday morning for Blue Earth-Brown-
Chippewa-Douglas-Faribault-Kandiyohi-Lac Qui Parle-Martin-
McLeod-Meeker-Nicollet-Pope-Redwood-Renville-Sibley-
Stearns-Stevens-Swift-Todd-Watonwan-Yellow Medicine.
Flood Watch from 10 PM CDT this evening through Monday morning
for Anoka-Benton-Carver-Chisago-Dakota-Freeborn-Goodhue-
Hennepin-Isanti-Kanabec-Le Sueur-Mille Lacs-Morrison-
Ramsey-Rice-Scott-Sherburne-Steele-Waseca-Washington-
Wright.
WI...Flood Watch from 10 PM CDT this evening through Monday morning
for Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-
Rusk-St. Croix.
&&
DISCUSSION...ETA
AVIATION...StrusHazardous weather outlook, Aug 17, 1:57 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Sun Aug 17 2025
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
182000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
257 PM CDT Sun Aug 17 2025
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Chance of isolated to scattered strong to severe storms primarily
across western Minnesota through this evening. Otherwise, another
round of rain and thunderstorms is forecast to move across the
region tonight. Heavy rain and localized flooding are the primary
hazards due to tropical rainfall rates and slow moving storms.
Rain ends from west to east after daybreak.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed.
Strus
Funnel Cloud, Faribault
- When
- August 17, 6:22 PM CST to 6:26 PM CST
- Where
- Faribault County, 0.5 mi E of Delavan
- Reported by
- Trained Spotter
- Coordinates
- 43.770, -94.020
A trained spotter reported several brief funnel clouds with a storm just west of Delavan.
Thunderstorm Wind, Blue Earth
- When
- August 17, 9:28 PM CST to 9:34 PM CST
- Where
- Blue Earth County, 11.8 mi ESE of Searles
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.197, -94.196
Thunderstorm winds estimated at 58 mph snapped a large tree branch that fell onto a truck in Judson Township.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 17, 2025$289 million · 56 kt wind · 37 events
- Damaging Winds in Missouri, August 17, 2025$140,000 · 60 kt wind · 2 events
- Hail in North Dakota, August 17, 2025$100,000 · 1.75 in hail · 1 event
- Damaging Winds in Pennsylvania, August 17, 2025$31,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Maryland, August 17, 2025$16,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in South Dakota, August 17 to 18, 202555 kt wind · 11 events
- Damaging Winds in Arkansas, August 17 to 19, 202552 kt wind · 10 events
- Damaging Wind in Tennessee, August 17, 2025$15,000 · 1 event
- Lightning Strike in New Jersey, August 17, 20251 injured · 1 event
- Damaging Winds in Texas, August 17 to 19, 202574 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20255 events
- Damaging Winds in Louisiana, August 17, 202552 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290200, 1290204.